Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Opportunistic InfectionsOpportunistic Infections
         
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


MAC
May 31, 1999

I was recently hospitalized for what was believed to be TB. Prior to that I was diagnosed with encephalitis and found out I was HIV+. CD4 counts have went from 70 when initially diagnosed to 300. Test results showed that it was MAC, not TB. I was on the TB regime, taking mycobutin instead of rifimpin. Everything I read about mycobutin(rifabutin) seems to point that it does not mix well with my other HIV meds (Combovir and Viracept), as well my white blood cell count was depleted due to cytovene. Should I be concerned and what are my options?

Response from Dr. Currier

You are asking very good questions: It is very common for people to be started on meds for TB and then later find out it is MAC, especially when the CD4 count is above 50 since MAC was previously rare with T cells above 50, however reports of MAC occuring soon after seeing an increase in T cells have not occurring albeit rarely.

In terms of MAC therapy many people consider the mainstay to be the combination of clarithromycin and ethambutol. The addition of rifabutin may be beneficial, but you are right it does not mix well, especially with protease inhibitors. There is some information about using a lower dose of rifabutin (150 mg a day) with nelfinavir (viracept) or indinavir. I would discuss this with your doctor, it may be possible to treat the MAC with clarithromycin and ethambutol alone. It is also true that rifabutin can cause lower white blood counts so this may be another reason to go with the clarithromycin and ethambutol.

I hope this helps. -JC


Previous
where get Mac blood test?
Next
mycobacterium avium complex

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement